Alabama, 2020Damaging Winds in Alabama, November 15, 2020
November 15, 2020 · NWS HUN · 2 events in 1 county or zone
A narrow line of heavy showers along a strong cold front produced brief wind gusts of 40-50 mph. The winds knocked down a couple of trees in Colbert County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $400
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A narrow line of heavy showers along a strong cold front produced brief wind gusts of 40-50 mph. The winds knocked down a couple of trees in Colbert County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Nov 15, 5:35 AM CST, 1 hour 8 minutes earlier.
Area forecast discussion, Nov 15, 5:35 AM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
535 AM CST Sun Nov 15 2020
.UPDATE...
For 12Z TAFS.
&&
.NEAR TERM...(Today)
Issued at 310 AM CST Sun Nov 15 2020
A rather energetic storm system was moving across the upper
Mississippi River Valley. This system's surface low was moving
eastward across southern Wisconsin, with a strong cold front
extending south, then SW to the Ozarks, then across the NE Texas
Metroplex. The infrared satellite view indicated a hybrid split flow
appearance, with a stream of mid level moisture heading more to the
east. While at the same time, moisture was heading NNE along the
frontal boundary to over the central Great Lakes. The water vapor
views, especially the mid/high 6.95/6.19 micron indicated this split
appearance as well. The nearest showers preceding the front were
heading across western and middle Tennessee. The stronger showers and
some thunderstorms also delineated the front, almost as a solid line
per composite radar.
Winds with this system were on the rather strong side. 250mb winds in
the more eastward moving cloud band were in the 110-130kt range. As
the trough becomes negatively tilted in the predawn and this morning,
250mb winds will increase into the 130-150kt range as they exit the
Mid Atlantic coast later today. Winds continued on the stronger than
usual trend at 850mb, with 40-50kt SSW over the region at the
present. An inversion aloft so far was keeping these winds above
the surface at most places. However, a few spots further west like
over NW AL and NE MS were the inversion was weaker, surface winds
were sustain in the 15-20 mph range with gusts over 25 mph. A mesonet
site on Monte Sano on the east side of Huntsville had winds in the
15-20 mph range with some gusts around 30 mph. The winds will be
getting close to advisory range (peaking at or above 35 mph mainly in
the higher terrain). There is not enough areal coverage of these
strong winds to justify an advisory.
The upper reflection of this system will take on a negative tilt into
early hours this morning. The stronger dynamics will generally remain
to our north as the system heads across the Great Lakes today. The
cold front with this system should be rapidly sweeping to the east as
well. The front should reach the Quad City of NW AL 7-9 AM, I-65
region a couple of hours later, then east of NE AL before noon.
Shower chances and intensity will be stronger over NW AL, with a
marked weaker trend as the front plows further eastward across the
region this morning.
Given the stronger dynamics and convergence early, added isolated
thunder into the mix across parts of NW AL this morning. Given the
system's strength weakens as it moves further east, kept thunder west
of I-65 this go around. High temperatures will be a bit cooler,
mostly in the mid 60s, given rain chances and a beginning of cold air
advection. Shower activity will rapidly end from west to east during
the late morning and early afternoon, as the front heads further east
of the region and drier air filters in from the west.
.SHORT TERM...(Tonight through Tuesday night)
Issued at 310 AM CST Sun Nov 15 2020
The rest of the forecast will feature generally clear skies, as high
pressure builds in from the west. Westerly winds in the 5-15 mph
range at dusk, will rapidly diminish to around 5 mph this evening.
The colder air will be more noticed, with low temperatures by
daybreak Monday in the mid 30s. Some frosting could be realized in
those normally colder spots. High temperatures later on Mon should
rise into the lower 60s.
Low temperatures Mon night should be a bit warmer, in the mid/upper
30s. A reinforcing shot of colder air will move across the area
during Tuesday, keeping highs that day in the lower 60s. Even colder
Tue night with lows in the low/mid 30s - with better chances for
frosting and/or freezing.
.LONG TERM...(Wednesday through Saturday)
Issued at 310 AM CST Sun Nov 15 2020
A large area of high pressure will build southeast from south
central Canada over much of the eastern CONUS on Wednesday. Despite
abundant sunshine, cold air advection should keep highs below normal.
Expect highs to rise only into the lower 50s to around 60 degrees
(coolest temperatures east of the I-65 corridor). With light or calm
surface winds expected on Wednesday night, lows will likely be able
to drop into the lower to mid 30s near and east of the I-65 corridor.
Further west, lows should drop into the mid to upper 30s.
Thursday through Saturday night, the surface high slowly moves east
off the Atlantic coast and another frontal boundary develops over the
central Great Lakes region extending into NW Texas. The end result
will be mostly clear skies through that period. High Temperatures
will slowly rise into the lows 60s on Thursday and into the mid/upper
60s by Saturday. Lows will slowly warm into the lower to mid 40s by
Saturday morning.
Partly cloudy to mostly conditions should redevelop on Sunday as the
approaching front stalls north of the area. This could keep highs a
tad cooler with them climbing into the mid to upper 60s primarily. As
southerly flow continues ahead of the front expect more moist air to
advect into the region. This advection of warmer, more moist air
along with cloud cover should keep lows in the upper 40s to around
50.
By Sunday night, most guidance pushes the frontal boundary quickly
east. This could bring enough forcing and deeper moisture to warrant
the possibility of isolated showers in northwestern Alabama.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 535 AM CST Sun Nov 15 2020
An area of light showers was moving across the region, preceding a
stronger cold front with heavier showers nearing far NW AL. This
boundary should reach KMSL 13-14Z and KHSV near 16Z. A brief period
of moderate showers and possible thunder (mainly near KMSL) is
possible as the front passes. SW winds of 10-15kt, gusting to 25kt
will veer more to the west during the course of the morning, then
become NW in the afternoon. Have continued Low-Level Wind Shear at
both terminals until the front passes and winds aloft slacken.
Showers should end, and clouds decrease as drier air rapidly sweeps
across the region from the west - returning VFR weather. NW winds in
the 15-25kt range are expected into the late afternoon, with winds
diminishing after dusk.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
NEAR TERM...RSB
SHORT TERM...RSB
LONG TERM...KTW
AVIATION...RSB
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Nov 15, 6:13 AM CST, 30 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
613 AM CST Sun Nov 15 2020
ALZ001>010-016-TNZ076-096-097-160000-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
613 AM CST Sun Nov 15 2020
This Hazardous Weather Outlook is for north central Alabama,
northeast Alabama, northwest Alabama and southern middle Tennessee.
.DAY ONE...Today and tonight.
Winds will remain elevated today, as a cold front moves across the
area this morning. Winds gusts of 20 to 30 mph, just below advisory
criteria are forecast. Strongest gusts will be in the higher, more
exposed terrain of northeast Alabama and southern Middle Tennessee.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management personnel is
not anticipated at this time.
In the hours before
Special weather statement, Nov 15, 5:51 AM CST, 52 minutes before
Special Weather Statement
National Weather Service Huntsville AL
551 AM CST Sun Nov 15 2020
ALZ001>003-151245-
Lauderdale AL-Franklin AL-Colbert AL-
551 AM CST Sun Nov 15 2020
...SIGNIFICANT WEATHER ADVISORY FOR LAUDERDALE...COLBERT AND FRANKLIN
COUNTIES UNTIL 651 AM CST...
At 551 AM CST, Doppler radar was tracking a line of showers and
isolated thunderstorms stretching from near Burnsville to Blair
Mississippi, moving east at 45 mph.
Winds in excess of 40 mph will be possible with this line of showers
and isolated thunderstorms as it moves into northwestern Alabama
through 645 AM CST.
Locations impacted include...
Florence, Muscle Shoals, Russellville, Sheffield, Tuscumbia, Red Bay,
Cherokee, Littleville, St. Florian and Underwood-Petersville.
LAT...LON 3500 8753 3499 8753 3431 8775 3432 8817
3489 8810 3492 8816 3501 8820
TIME...MOT...LOC 1146Z 272DEG 38KT 3489 8839
KTWThunderstorm Wind, Colbert
- When
- November 15, 6:43 AM CST
- Where
- Colbert County, 0.4 mi E of Tuscumbia
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $200
- Reported by
- 911 Call Center
- Coordinates
- 34.730, -87.693
A tree was knocked down at 803 East 7th Street in Tuscumbia. Time estimated by radar.
Thunderstorm Wind, Colbert
- When
- November 15, 6:52 AM CST
- Where
- Colbert County, 1.96 mi SW of Spring Vly
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $200
- Reported by
- 911 Call Center
- Coordinates
- 34.627, -87.650
A tree was knocked down on Vandiver Hollow Road at U.S. Highway 43. Time estimated by radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Ohio, November 15, 20202 deaths · $520,000 · 51 kt wind · 23 events
- High Wind and Strong Wind in Ohio, November 15, 20201 death · $170,000 · 57 kt wind · 20 events
- Storm Surge and Coastal Flood in California, November 15, 20201 death · 3 events
- Lakeshore Flood and High Wind in Michigan, November 15, 2020$6.7 million · 56 kt wind · 18 events
- Lakeshore Flood and Damaging Winds in New York, November 15 to 16, 2020$1.2 million · 60 kt wind · 49 events
- High Surf in Washington, November 15, 2020$5.0 million · 1 event
- Damaging Winds in Pennsylvania, November 15, 2020$1.0 million · 50 kt wind · 30 events
- Coastal Flood in Washington, November 15, 2020$2.0 million · 1 event
- Damaging Winds in Maryland, November 15, 2020$121,000 · 60 kt wind · 47 events
- Damaging Winds and High Wind in Massachusetts, November 15 to 16, 20201 injured · $56,000 · 56 kt wind · 41 events
- High Wind and Strong Wind in Kentucky, November 15, 20202 injured · $210,000 · 51 kt wind · 4 events
- Damaging Winds in Ohio, November 15, 2020$165,000 · 57 kt wind · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 928581, 928579.